Hail, Kiowa
- When
- May 29, 1:10 PM CST
- Where
- Kiowa County, 1.78 mi WNW of Greensburg
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.610, -99.330
A strong upper level jet moved into the Texas Panhandle area putting southwest Kansas in the favorable left exit region providing enough to lift to produce thunderstorms, many that were severe. The boundary layer was moist and unstable.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A strong upper level jet moved into the Texas Panhandle area putting southwest Kansas in the favorable left exit region providing enough to lift to produce thunderstorms, many that were severe. The boundary layer was moist and unstable.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 29, 12:35 PM CST, 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 135 PM CDT WED MAY 29 2013 ...UPDATED SHORT TERM SECTION... .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 134 PM CDT WED MAY 29 2013 AN UPPER LEVEL TROUGH WILL CONTINUE TO MOVE EASTWARD ACROSS THE CENTRAL ROCKIES AND INTO THE HIGH PLAINS THIS AFTERNOON. AS THIS TROUGH APPROACHES, A STRONG UPPER LEVEL JET WILL NOSE INTO THE SOUTHERN HIGH PLAINS PLACING SOUTHWEST KANSAS IN THE LEFT EXIT REGION AND IN TURN HELP SUSTAIN ANY STORMS THAT FORM. AS YOU HEAD TO THE SURFACE, LEE TROUGHING BECOMES APPARENT ACROSS EASTERN COLORADO WITH A DRYLINE EXTENDING SOUTH ACROSS FAR WESTERN KANSAS INTO THE WESTERN PORTIONS OF THE TX/OK PANHANDLES. VERY MOIST CONDITIONS WILL BE FOUND AHEAD OF THIS BOUNDARY AND IS WHERE STORMS WILL FORM IN THE AFTERNOON INTO THE EVENING HOURS. SOME OF THESE STORMS WILL BECOME SEVERE WITH LARGE HAIL UP TO TENNIS BALLS AND DAMAGING WINDS OF 70 MPH POSSIBLE. TORNADOES WILL ALSO BE POSSIBLE WITH THE STRONGEST SUPERCELLS, ESPECIALLY SOUTH OF A LINE FROM DODGE TO LARNED LATER THIS EVENING. STRONG SOUTHERLY WINDS WILL ALSO BE FELT THIS AFTERNOON INTO THIS EVENING AHEAD OF THE DRYLINE AND A WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM FOR AREAS EAST OF A LINE FROM HILL CITY TO GARDEN CITY TO HUGOTON. ANY STORMS THAT DEVELOP THIS AFTERNOON WILL INITIALLY START OUT AS DISCRETE CELLS THEN CONGEAL INTO A LINE AS THEY TREK TO THE EAST. ADDITIONAL STORMS WILL ALSO BE POSSIBLE AHEAD OF THIS LINE ACROSS CENTRAL AND SOUTH CENTRAL KANSAS. THE INITIAL LINE IS ANTICIPATED TO MOVE INTO WICHITA'S AREA THIS EVENING. HOWEVER, A FEW ADDITIONAL STORMS MAY FORM ACROSS WEST CENTRAL AND CENTRAL KANSAS AS THE NIGHT PROGRESSES. THE REMAINDER OF THE FORECAST AREA SHOULD REMAIN DRY WITH PARTLY CLOUDY SKIES. AS FOR TEMPERATURES, LOWS TONIGHT ARE FORECASTED TO RANGE FROM THE MID 50S ACROSS THE KS/CO BORDER TO MID 60S ACROSS SOUTH CENTRAL KANSAS. THE UPPER LEVEL TROUGH MOVES INTO THE NORTHERN PLAINS TOMORROW AND STRENGTHENS INTO A LOW. A STRONG UPPER LEVEL JET WILL THEN BE PLACED ABOVE THE CENTRAL HIGH PLAINS. TOWARDS THE SURFACE, A WEAK COLD FRONT IS ANTICIPATED TO MOVE THROUGH WESTERN KANSAS IN THE MORNING. HOWEVER, THIS WILL ONLY SHIFT WINDS TO MORE OF A WESTERLY DIRECTION. THE ONLY EXCEPTION TO THIS WILL BE ACROSS CENTRAL AND SOUTH CENTRAL KANSAS WHERE SOUTHERLY WINDS WILL CONTINUE. A FEW STORMS MAY DEVELOP ACROSS CENTRAL AND SOUTH CENTRAL KANSAS IN THE AFTERNOON AS THE AFOREMENTIONED FRONT STALLS OUT. A FEW OF THESE STORMS COULD BECOME SEVERE, BUT QUICKLY MOVE INTO WICHITA'S FORECAST RESPONSIBILITY. THE REMAINDER OF THE FORECAST AREA SHOULD REMAIN DRY WITH PARTLY CLOUDY SKIES. HIGHS TOMORROW ARE FORECASTED TO RANGE FROM THE LOWER 80S ACROSS WEST CENTRAL KANSAS TO AROUND 90 DEGREES ACROSS THE KS/OK BORDER. .LONG TERM...(THURSDAY THROUGH TUESDAY) ISSUED AT 225 AM CDT WED MAY 29 2013 THE NAM WAS CLOSELY FOLLOWED FOR TIMING AND AREAL COVERAGE FOR PRECIPITATION PROBABILITIES ON THURSDAY, WHICH ACTUALLY INTRODUCES POPS WHERE PREVIOUSLY NONE WERE CARRIED. THE REASON IS THAT THE ATMOSPHERE WILL STILL BE CONDITIONALLY UNSTABLE WITH CAPES UP TO AROUND 1500 (MOST UNSTABLE) FROM WESTERN INTO CENTRAL KANSAS THURSDAY MORNING, AS A -15 TO NEAR -20 DEGREES C COLD POOL AND LEADING EDGE OF A LEFT FRONT QUAD JET ROTATES INTO THE REGION. THIS COULD ALLOW ADDITIONAL SCATTERED SHOWERS AND STORMS ESPECIALLY NEAR A THERMALLY INDIRECT TRANSVERSE AGEOSTROPHIC CIRCULATION. DRY CONDITIONS ARE ANTICIPATED THROUGH THE WEEKEND AS NORTHWEST UPPER LEVEL FLOW BECOMES ESTABLISHED AND THE CENTRAL HIGH PLAINS BECOMES OVERCOME WITH MUCH DRIER AIR THAN HAS BEEN SEEN FOR AT LEAST A COUPLE OF WEEKS. BY FRIDAY NIGHT, THE ECMWF MODELS SURFACE DEW POINTS IN THE 30'S TO LOW 40S WITH LIGHT NORTHERLY FLOW. LOW LEVEL STRATUS APPEARS LIKELY TO REMAIN ANCHORED ACROSS THE UPPER MIDWEST DURING THIS PERIOD. SOUTHERLY SURFACE FLOW WILL RETURN TO WESTERN KANSAS QUICKLY HOWEVER. THE WEAK SURFACE HIGH WILL SPREAD EAST ACROSS THE MISSISSIPPI VALLEY BY SUNDAY NIGHT, ALLOWING LIGHT TO MODERATE SOUTHEAST WINDS TO BECOME REESTABLISHED. THE MODELS INDICATE A BROAD WEAK UPPER RIDGING PATTERN HEADING INTO EARLY NEXT WEEK. WEAK SHORTWAVES MOVING THROUGH THE RIDGE ALONG WITH SURFACE BASED CONVECTION COULD ALLOW THUNDERSTORMS DEVELOPMENT ON ANY GIVEN DAY THROUGH MIDWEEK, AS THE ECMWF SUGGESTS. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 130 PM CDT WED MAY 29 2013 VFR CONDITIONS WILL PREVAIL TODAY ACROSS THE TAF SITES. HOWEVER, STRONG TO SEVERE THUNDERSTORMS ARE ANTICIPATED TO DEVELOP THIS AFTERNOON INTO THIS EVENING. THIS WILL ALLOW VISIBILITIES AND CEILINGS TO DROP TO MVFR/IFR CONDITIONS. I HAVE PLACED A TEMPO GROUP TO ACCOUNT FOR THIS. WINDS WILL GENERALLY BE FROM THE SOUTH AROUND 25 KNOTS THIS AFTERNOON GUSTING TO AROUND 35 KNOTS AT TIMES. WINDS THEN DECREASE TO AROUND 15 KNOTS THIS EVENING. && .PRELIMINARY POINT TEMPS/POPS... DDC 61 87 60 87 / 40 10 10 20 GCK 58 86 57 86 / 30 10 10 20 EHA 57 89 58 89 / 10 10 10 10 LBL 59 90 60 90 / 20 10 10 20 HYS 61 82 59 84 / 60 20 20 20 P28 65 86 67 88 / 60 20 20 30 && .DDC WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR KSZ030-031-045-046- 063>066-075>081-085>090. && SHORT TERM...HOVORKA_42 LONG TERM...RUSSELL AVIATION...HOVORKA_42
HAZARDOUS WEATHER OUTLOOK...AMENDED NATIONAL WEATHER SERVICE DODGE CITY KS 515 AM CDT WED MAY 29 2013 KSZ030-031-043>046-061>066-074>081-084>090-301015- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 515 AM CDT WED MAY 29 2013 /415 AM MDT WED MAY 29 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY TONIGHT ALONG AND EAST OF A DRYLINE WHICH IS EXPECTED TO EXTEND FROM LAKIN TO ULYSSES TO NEAR HUGOTON EARLY THIS AFTERNOON. THE PRIMARY HAZARD WILL BE TENNIS BALL SIZE HAIL, AND WIND GUSTS UP TO 75 MPH. A FEW TORNADOES WILL ALSO BE POSSIBLE LATE AFTERNOON AND THIS EVENING. A WIND ADVISORY IS IN EFFECT FROM 10 AM TO 9 PM TODAY. PLEASE REFER TO THE LATEST WEATHER MESSAGE FOR MORE DETAILS. ELEVATED FIRE DANGER LEVELS CAN BE EXPECTED NEAR THE COLORADO BORDER LATE THIS AFTERNOON. OUTDOOR BURNING IS NOT RECOMMENDED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL CONTINUE TO BE A CHANCE FOR THUNDERSTORMS ON THURSDAY AND THEN AGAIN LATE FRIDAY AFTERNOON AND FRIDAY EVENING. A FEW OF THE THUNDERSTORMS ON THURSDAY MAY BE SEVERE WITH HAIL AND STRONG WINDS BEING THE PRIMARY HAZARD. IN ADDITION...LOW RELATIVE HUMIDITIES AND GUSTY WINDS WILL BE POSSIBLE OVER PORTIONS OF SOUTHWESTERN KANSAS THURSDAY. THESE CONDITIONS WILL RESULT IN ELEVATED FIRE WEATHER LEVELS...MAINLY WEST OF HIGHWAY 83. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED EAST OF A LAKIN TO HUGOTON LINE AFTER 2 PM CDT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
157 PM CDT WED MAY 29 2013
KSZ079-080-291945-
EDWARDS-KIOWA-
157 PM CDT WED MAY 29 2013
...SIGNIFICANT WEATHER ADVISORY FOR EDWARDS AND KIOWA COUNTIES...
AT 152 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTH OF MULLINVILLE...MOVING NORTH AT
45 MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
RESIDENTS IN EDWARDS AND KIOWA COUNTIES...INCLUDING THE CITIES OF
GREENSBURG...CENTERVIEW...FELLSBURG AND LEWIS...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3798 9955 3798 9912 3798 9903 3763 9903
3739 9925 3739 9955
TIME...MOT...LOC 1857Z 200DEG 40KT 3750 9941
JJOHNSONThe Dodge City radar (KDDC), 59 km away, was scanning. The volume nearest the first event began at 19:08 UTC.
16 hail, 5 thunderstorm wind, 3 tornado. Local standard time, as filed.
Winds were estimated to be 60 MPH.
Winds were estimated to be 60 to 70 MPH.
Three sprinkler irrigation systems were overturned by the high wind in the vicinity.
Winds were estimated to be 80 MPH.
Winds were estimated to be 80 MPH.
The hail varied in size from pea to ping pong ball.
A brief spin-up was observed lifting dirt but no damage was reported.
Three tornadoes were observed. from 1850 - 1923 CDT.
Very heavy rainfall was also reported.
A brief spin-up was observed lifting dirt but no damage was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2013Every state in 2013This day in weather historyThe tornado archive for Kansas, 2013Warnings in Kansas, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458148, 458168, 458149, 458169, 458150, 458167, 458170, 458171, 458151, 458152, 458153, 458154, 458172, 458155, 458156, 458157, 458163, 458158, 458164, 458159, 458160, 458161, 458166, 458162.